MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® VIABAHN® VBX BALLOON EXPANDABLE ENDOPROSTHESIS; ILIAC COVERED STENT, ARTERIAL

W. L. GORE & ASSOCIATES, INC. GORE® VIABAHN® VBX BALLOON EXPANDABLE ENDOPROSTHESIS; ILIAC COVERED STENT, ARTERIAL
Catalog Number BXAL085902A
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Vascular Dissection (3160)
Date of Event 07/30/2024
Type of Reportable Event Death
Additional Manufacturer Narrative
Cbas® heparin surface incorporates carmeda heparin manufactured from heparin sodium api, which is covalently bound to the device surface and is essentially non-eluting.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
On (b)(6) 2024, the patient underwent endovascular treatment of a descending thoracic aortic aneurysm in a gore® excluder® thoracoabdominal branch endoprosthesis (tambe) procedure.It was reported that the physician was unable to advance a 22fr.Gore® dryseal flex introducer sheath (dsf) through the patient's proximal right external iliac artery (eia).Calcification was present in the iliac arteries bilaterally.An 8lx59 gore® viabahn® vbx balloon expandable endoprosthesis (vbx device) was implanted and used as an endo conduit in the patient's proximal right eia.The 8lx59mm vbx device was post dilated with a 10/12mm pta balloon and the 22fr.Dsf sheath was re-advanced, but was still unable to advance past the proximal eia.Use of a 20fr.Cook medical check-flo® introducer sheath was also attempted, but the sheath was unable to advance.Access was obtained on the left side with a 22fr.Dsf for delivery of the tambe device system.At procedure completion, angiography was performed and a right eia rupture and extravasation was observed just distal to the vbx device on the patient's right side.It is unknown if the vbx device or introducer sheaths caused or contributed to the right eia rupture.It was also unknown when during the procedure the rupture occurred.A gore® viabahn® endoprosthesis with heparin bioactive surface was placed across the extravasation, a ceb231010a was implanted to save the right internal iliac artery, and a bxal085902a was used in the patient's right internal iliac via left axillary access.The patient reportedly expired due to unknown causes on (b)(6) 2024.
 
Additional Manufacturer Narrative
A review of manufacturing records verified that the lot involved in this complaint met all pre-release specifications.The device remains implanted and was, therefore, not available for analysis.No clinical images enabling direct assessment of product performance were returned for evaluation.Cause of the reported event cannot be established based on the information reported to gore.Further information regarding this event was requested by gore, but no further information has been reported, therefore this investigation is considered complete.B2: additional information made this event a reportable death.Added patient death date.B4: updated event description.H1: updated reportable event type to death.H6: removed code d16 and added code d15 under investigation conclusions.
 
Event or Problem Description
On (b)(6) 2024, the patient underwent endovascular treatment of a descending thoracic aortic aneurysm in a gore® excluder® thoracoabdominal branch endoprosthesis (tambe) procedure.It was reported that the physician was unable to advance a 22fr.Gore® dryseal flex introducer sheath (dsf) through the patient's proximal right external iliac artery (eia).Calcification was present in the iliac arteries bilaterally.An 8lx59 gore® viabahn® vbx balloon expandable endoprosthesis (vbx device) was implanted and used as an endo conduit in the patient's proximal right eia.The 8lx59mm vbx device was post dilated with a 10/12mm pta balloon and the 22fr.Dsf sheath was re-advanced, but was still unable to advance past the proximal eia.Use of a 20fr.Cook medical check-flo® introducer sheath was also attempted, but the sheath was unable to advance.Access was obtained on the left side with a 22fr.Dsf for delivery of the tambe device system.The inability to advance the introducer sheaths was suspected to be related to the vessel calcification.At procedure completion, angiography was performed and a right eia rupture and extravasation was observed just distal to the vbx device on the patient's right side.It is unknown if the vbx device or introducer sheaths caused or contributed to the right eia rupture.It was also unknown when during the procedure the rupture occurred.A gore® viabahn® endoprosthesis with heparin bioactive surface was placed across the extravasation, a ceb231010a was implanted to save the right internal iliac artery, and a bxal085902a was used in the patient's right internal iliac via left axillary access.Total estimated amount of blood loss was unavailable.The patient reportedly expired due to unknown causes on (b)(6) 2024.The patient's death was suspected to be related to both the rupture and blood loss during the procedure.

Brand Name
GORE® VIABAHN® VBX BALLOON EXPANDABLE ENDOPROSTHESIS
Common Device Name
ILIAC COVERED STENT, ARTERIAL
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL ECHO RIDGE B/P
3250 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
vanessa rodriguez
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key20057068
Report Number2017233-2024-05259
Device Sequence Number15577487
Product Code PRL
UDI-Device Identifier00733132637669
UDI-Public00733132637669
Combination Product (Y/N)Y
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P160021
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/04/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberBXAL085902A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/30/2024
Supplement Date Received by Manufacturer09/19/2024
Initial Report FDA Received Date08/23/2024
Supplement Report FDA Received Date10/04/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/27/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization; Death;
Patient Age83 YR
Patient SexFemale